Kansas, 2015

Flash Flood and Hail in Kansas, May 25 to 26, 2015

May 25 to 26, 2015 · NWS EAX · 7 events in 2 counties and zones

A broken line of storms developed over northeastern Kansas and northwestern Missouri producing a few reports of large hail, winds and flooding. A bluff adjacent to Highway 7 at mile marker 246 collapsed obstructing one lane of the highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A broken line of storms developed over northeastern Kansas and northwestern Missouri producing a few reports of large hail, winds and flooding. A bluff adjacent to Highway 7 at mile marker 246 collapsed obstructing one lane of the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 5:50 PM CST, 50 minutes earlier.

Area forecast discussion, May 25, 5:50 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT Mon May 25 2015

.UPDATE...
Issued at 650 PM CDT MON MAY 25 2015

Primary evening updates were to issue a short-fused flash flood watch
for extreme northeast KS and parts of northwest MO for this evening
through mid-morning Tuesday. Multiple rounds of storms are likely to
trek over this area, and periods of heavy rainfall rates will create
significant runoff over already saturated grounds.

The threat for severe weather continues across northeast KS and
northwest MO this evening as well. Deep layer bulk shear values
increase from west to east to about 40-45 kts across north central
MO, and storms that have developed this evening will continue moving
into this regime. MUCAPE values are still more than supportive of
robust convection, generally between 2500-3500 J/kg. Aircraft
soundings indicate a continued capping inversion right around 800 hPa
in the Kansas City area, so may have to wait several hours before
storms impact the metro. Current trends indicate that the two areas
of storms which are 1) trailing from northwest MO to central KS, and
2) near the Wichita area could arrive around the same time, first
impacting KC between 11 PM and midnight.

&&

.DISCUSSION...
Issued at 313 PM CDT MON MAY 25 2015

Primary concern is the potential for severe convection to occur this
afternoon through this evening.

Afternoon water vapor imagery, visible satellite and surface
observations reveal a very complex pattern. In the upper levels,
several distinct shortwave troughs were noted within the main
longwave pattern. The strongest was rotating into west Texas, and
this may have the best influence on our area later this evening and
tonight. The other is over western Nebraska and may ultimately
phase/merge with the west Texas wave. At the lower levels and the
surface, there appears to be an area of low level convergence/theta
e advection max extending from a surface low in south central Kansas
through northeastern Kansas. It's this convergence area that seems
most likely to initiate convection that will ultimate influence the
forecast area. The anticipation is that convection will initiate on
this convergent area from south central Kansas into northeastern
Kansas this afternoon and early this evening. The eastward extension
of this would most likely occur as cooling aloft/deeper forcing
associated with the phasing/merging shortwaves as they move eastward.
So in the 00Z to 03Z timeframe, there may be in increase in coverage
over eastern Kansas that will then begin to influence most of the
western portions of the forecast area. CAPE will be strong, perhaps
as high as 3500 J/kg late this afternoon. However shear is marginal
and 0-3km helicity is not overly impressive. However, the
combination of strong instability, marginal shear, 0-1km helicity
values in the 120-140 m^2/s^2 range, in the presence of a weak
boundary/convergence area, may support rotating storms initially
before an imbalance in the instability/shear results in cold pool
dominated regime. With decent mid-level lapse rates and modest
downdraft CAPE, large hail and damaging winds look to be biggest
threat. However, an tornado or two can't be ruled out, especially
with low LCLs in the area. Shear is expected to increase through the
night as the influence from the upper shortwave trough begins to
have more influence on the area. So there may be a potential for
convective system, possibly severe, to move through during the
overnight hours with the best potential for severe weather overnight
in our southern and southeastern zones. Given increasingly strong
0-1km shear, close to perpendicular to the storm motion, and
increasing low level helicity late tonight, a few circulations
within the possible convective line seem possible. Timing of this
would be late tonight and seems most likely confined to our southern
and southeastern zones based on latest trends from short-range model
guidance.

Precipitation will likely be winding down from west to east through
the day in the wake of the possible convective system and its
associated subsidence. But continued troughiness, for lack of a
better term, may continue to lead to a few/scattered showers/storms
across northern Missouri.

The overall unsettled weather pattern looks to persist through the
remainder of the week. While the flow is closer to zonal, there is
enough troughing to our west and ridging to our east to maintain a
southerly moist flow. By the end of the week and into the weekend,
models move this western trough over the region as either a cutoff
low or at least a slow moving system. Through the extended, there
doesn't appear to be a 12 hour period where some precipitation isn't
possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 650 PM CDT MON MAY 25 2015

VFR conditions will continue for a few hours at all terminals, before
areas of thunderstorms build into the area. Currently, it looks like
storms may impact the KSTJ terminal as early as 01-02z, and the KC
metro terminals beginning between 04-05z. These storms should clear
out of the area between 10-12z, leaving behind VFR conditions for the
remainder of Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ102.

MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ001>005-011-012.

&&

UPDATE...Laflin
DISCUSSION...CDB
AVIATION...Laflin
Hazardous weather outlook, May 25, 12:12 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT MON MAY 25 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
112 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI
 VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME
 SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
 ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS
 FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON
 AND EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE
 REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER
 LOOKS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 25, 5:29 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 E MOUND CITY          40.14N 95.17W
05/25/2015  E1.00 INCH       HOLT               MO   PUBLIC

&&

JWELSH
Local storm report, May 25, 5:53 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             OREGON                  39.98N 95.14W
05/25/2015  M1.00 INCH       HOLT               MO   TRAINED SPOTTER

&&

ABAILEY
Local storm report, May 25, 6:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 E MARYVILLE           40.34N 94.80W
05/25/2015  M0.75 INCH       NODAWAY            MO   EMERGENCY MNGR

&&

ABAILEY
Local storm report, May 25, 6:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             8 ESE MARYVILLE         40.30N 94.73W
05/25/2015  E0.75 INCH       NODAWAY            MO   PUBLIC

&&

JWELSH
Local storm report, May 25, 6:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             7 SE MARYVILLE          40.27N 94.78W
05/25/2015  E1.00 INCH       NODAWAY            MO   PUBLIC

&&

JWELSH
Local storm report, May 25, 6:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             RAVENWOOD               40.35N 94.67W
05/25/2015  E1.00 INCH       NODAWAY            MO   TRAINED SPOTTER

            LOTS OF PEA SIZED HAIL...A FEW AS BIG AS QUARTERS

0728 PM     TSTM WND GST     RAVENWOOD               40.35N 94.67W
05/25/2015  E60.00 MPH       NODAWAY            MO   TRAINED SPOTTER

&&

LAFLIN

The radar

The Topeka radar (KTWX), 135 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Doniphan

When
May 25, 6:40 PM CST to May 26, 12:40 AM CST
Where
Doniphan County, 0.69 mi N of White Cloud to 0.63 mi N of White Cloud
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.980, -95.300

K7 in White Cloud was flooded.

Hail, Linn

When
May 26, 6:42 PM CST
Where
Linn County, 2.71 mi W of Parker
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -95.050

Hail, Linn

When
May 26, 6:47 PM CST
Where
Linn County, 0.69 mi N of Parker
Measured
0.75 in hail
Reported by
Public
Coordinates
38.340, -95.000

Hail, Linn

When
May 26, 6:48 PM CST
Where
Linn County, 0.54 mi W of Parker
Measured
0.75 in hail
Reported by
Public
Coordinates
38.330, -95.010

Hail, Linn

When
May 26, 6:50 PM CST
Where
Linn County, 1.63 mi E of Parker
Measured
0.88 in hail
Reported by
Public
Coordinates
38.330, -94.970

Hail, Linn

When
May 26, 7:09 PM CST
Where
Linn County, 3.53 mi WNW of Parker
Measured
1.25 in hail
Reported by
Public
Coordinates
38.350, -95.060

Hail, Linn

When
May 26, 7:15 PM CST
Where
Linn County, 2.82 mi N of Parker
Measured
0.75 in hail
Reported by
Public
Coordinates
38.370, -94.990

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579231, 579232, 580994, 580996, 580997, 579233, 580998.